Hail, Cavalier
- When
- July 25, 3:05 PM CST
- Where
- Cavalier County, 5 mi ENE of Clyde
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.800, -98.780
The hail was mostly pea sized.
Saturday, July 25th was another hot and humid day, with highs in the 80s to around 90, and dew points in the 70s. By late in the afternoon, a cold front had moved into the Devils Lake region, helping to initiate a few thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Saturday, July 25th was another hot and humid day, with highs in the 80s to around 90, and dew points in the 70s. By late in the afternoon, a cold front had moved into the Devils Lake region, helping to initiate a few thunderstorms. One severe storm tracked across portions of western Cavalier County, dropping large hail. There was a bit of a lull in thunderstorm activity until around sundown, when storms flared up again between Jamestown, Grand Forks, and Devils Lake. After midnight, another batch of strong storms tracked along the North and South Dakota border, from Oakes (ND) toward Elbow Lake (MN). These storms produced large and and strong wind gusts as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 2:03 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 303 PM CDT Sat Jul 25 2020 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Jul 25 2020 The main impact for the short term will be the cold frontal passage tonight, and any associated severe storms with it. Low clouds are finally scouring out of the southern Red River Valley, yet some still remain over west central Minnesota. Other areas have cleared, allowing good heating, with plenty of moisture. SPC meso page shows plenty of surface based CAPE along and west of the Valley, with good 0-6km effective shear. Surface cold front appears to be inching into the Devils Lake region and central North Dakota, which will be the focus for late afternoon and evening showers and storms. High resolution guidance shows activity breaking out over central North Dakota between 5 and 7 pm, with potential strong to severe storms then. Think most of the strong to severe activity will last through sundown, then think it will trend downward again. Not much of a low level jet tonight to keep things going beyond then, but will be monitoring those trends this evening. Even though storms may not be severe by late evening and overnight, they should hold together and bring some rain to many areas. All this activity should move out of the FA by late Sunday morning, with the rest of the period looking more normal temperature-wise, and quieter. .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Jul 25 2020 July has been an active month so far, but it looks like we will be getting a break near the end of the month. High pressure is present at the surface throughout much of the next week. This quieter high pressure pattern starts to break down later in the week with some chances for showers or thunderstorms returning Friday into the weekend. For this potentially more active period there is good agreement on a change in pattern around this time, but specifics are uncertain with the spread in deterministic and ensemble guidance. Temperatures in this period will be relatively stable with a slight warming trend going from near normal on Monday to warmer than normal later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 115 PM CDT Sat Jul 25 2020 The main forecast issue for the immediate short term is how quick the remaining low clouds will exit the TAF sites, which include KFAR, KTVF, and KBJI. Basically, it appears they should exit out of these last sites within the next 1 to 2 hours. After that, expecting mainly light winds and minimal sky cover. Added in when TSRA should move in tonight. Best chances look to be for the northern TAF sites, but they could well impact even KFAR as well. Looks like this activity should exit the eastern FA Sunday morning, with a quieter period expected thereafter. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...NC AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Sat Jul 25 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 411 AM CDT Sat Jul 25 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and evening. Storms are expected to affect the Devils Lake basin after 4pm, and the remainder of eastern North Dakota into the Red River Valley after 6pm. Severe storm potential will diminish after sunset. Main threats include hail up to 1.5 inches and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND DMG 5 N AUDUBON 46.94N 95.98W
07/25/2020 BECKER MN PUBLIC
THREE TO FIVE INCH DIAMETER BRANCHES DOWN
BASED ON PICTURES WITH TIME ESTIMATED BASED
ON RADAR.
&&
NCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1133 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM TSTM WND DMG 9 S LAKE PARK 46.75N 96.10W
07/25/2020 BECKER MN PUBLIC
APPLE TREE DOWNED ON SOUTH SIDE OF BIG
CORMORANT LAKE. 1.58 INCHES OF RAIN
RECEIVED. REPORT RECEIVED VIA SOCIAL MEDIA.
TIME ESTIMATED VIA RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1143 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM TSTM WND DMG 5 SE PERHAM 46.55N 95.50W
07/25/2020 OTTER TAIL MN PUBLIC
TREES DOWNED ON SOUTH SIDE OF BIG PINE LAKE.
TIME ESTIMATED VIA RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1244 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM TSTM WND DMG 1 N ROLLAG 46.75N 96.24W
07/25/2020 CLAY MN PUBLIC
SUNFLOWER FIELDS FLATTENED. REPORT RECEIVED
VIA SOCIAL MEDIA. TIME ESTIMATED VIA RADAR.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/24/2020 GRAND FORKS ND PUBLIC
SIDING DAMAGE AT SILVER WATERS APARTMENT
BUILDING. REPORT RECEIVED VIA SOCIAL MEDIA.
TIME ESTIMATED VIA RADAR.
1030 PM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/24/2020 GRAND FORKS ND PUBLIC
ROOF DAMAGE AT THE BODEN APARTMENT COMPLEX.
REPORT RECEIVED VIA SOCIAL MEDIA. TIME
ESTIMATED VIA RADAR.
&&Special Weather Statement National Weather Service Grand Forks ND 328 PM CDT Sat Jul 25 2020 NDZ006-007-252115- Towner ND-Cavalier ND- 328 PM CDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES UNTIL 415 PM CDT... At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over Rocklake, or 41 miles west of Langdon, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Rocklake around 335 PM CDT. Calvin, Clyde and Sarles around 405 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4871 9937 4883 9940 4898 9887 4874 9876 TIME...MOT...LOC 2027Z 255DEG 24KT 4878 9929 Knutsvig
The Minot AFB radar (KMBX), 160 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
4 hail. Local standard time, as filed.
The hail was mostly pea sized.
Nickel to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 898087, 898088, 898089, 898090.